Finding discolored bone intraoperatively can be confusing and concerning to orthopedic surgeons. Multiple causes of pigmented bone exist, including ochronosis, metabolic bone diseases, metal deposits, sequestrum, metastatic disease, and minocycline use. Bone quality is an important consideration in intraoperative decision making with respect to components and fixation options in total joint arthroplasty. Abnormal bone encountered in routine arthroplasty can raise concerns over the integrity and healing potential of the bone when the etiology is uncertain. Minocycline is a drug routinely used for the treatment of acne, rosacea, and rheumatoid arthritis. Pigmentation is a commonly recognized adverse reaction associated with most of the drugs in the tetracycline family, affecting the skin, nails, teeth, oral mucosa, bones in the oral cavity, ocular structures, cartilage, thyroid, and other visceral structures. This article describes a case of pigmented bone secondary to minocycline use in a 55-year-old woman undergoing total knee arthroplasty. This entity has rarely been documented in the orthopedic literature; however, orthopedic surgeons should be aware of this side effect secondary to the widespread use of minocycline. Questions concerning the effect of minocycline on bone metabolism and structural integrity have yet to be fully answered, but an understanding and recognition of the entity will help guide surgeons with intraoperative decision making.
ASJC Scopus subject areas
- Orthopedics and Sports Medicine